Georgia, 2021

Damaging Winds in Georgia, July 23, 2021

July 23, 2021 · NWS FFC · 3 events in 3 counties and zones

A moist and moderately unstable airmass along with a weak surface front combined to produce isolated strong to severe thunderstorms over portions of north and central Georgia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$54,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

A moist and moderately unstable airmass along with a weak surface front combined to produce isolated strong to severe thunderstorms over portions of north and central Georgia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jul 23, 11:02 AM EST, 58 minutes earlier.

Area forecast discussion, Jul 23, 11:02 AM EST, 58 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
1202 PM EDT Fri Jul 23 2021

.UPDATE...

Short-term forecast grids remain on track. Better coverage of
afternoon convection expected across our central Georgia counties,
but isolated convection remains possible across the north. Despite
minimal adjustments to the grids, will re-issue products to remove
morning references. Fog has dissipated, but hazy conditions will
persist through the afternoon.

20

&&

.PREV DISCUSSION... /Issued 746 AM EDT Fri Jul 23 2021/

..12Z Aviation Area Forecast Discussion...

PREV DISCUSSION... /Issued 457 AM EDT Fri Jul 23 2021/

SHORT TERM /Today through Saturday/...

A weak high pressure system extending from the surface to the mid-
levels currently sits over the northern Gulf, roughly 250 miles
south of LIX. Closer to home, a stationary boundary rests across
North Georgia, though battered and bruised as mesoanalysis of the
Theta-E and dewpoint gradients show the boundary is mostly washed
out as of early Thursday morning. One of the sharpest
differentiations between the two airmasses may actually be between
precipitable water and vertically-integrated smoke originating from
wildfires in the Northwest. PWATS in the southern airmass seem to
range between 1.5-2+ inches with the northern airmass being
inundated with smoke from the northwest mid/upper level flow regime
bringing near-surface smoke concentrations to roughly 15-25
micrograms per cubic meter according to recent HRRR model runs
(p.s., that's a lot!). Throughout the day, a pressure minima of the
GA/SC coastline is expected to gain a bit of strength and
organization which may organize the boundary and push it further
south through the forecast area, but to what extent remains unclear.
CAMs have shown the best chances for showers and thunderstorms to
remain along and south of this potential frontal push with quite a
bit of uncertainty of coverage between different high-res,
convective models. This low-pressure system, expected to move over
the warm Gulf Stream has also caught the eye of the NHC as a
possible area of tropical development, but at this time chances
remain low.

By Saturday, high pressure will sneak down along the eastern side of
the Appalachians, bringing some drier air with it that will push
into southern and eastern Georgia, leaving a strip of higher
moisture along the I-85 corridor where scattered rain/thunder
chances will be focused.

Mostly clear skies, high RH, and a possible boost of cloud
condensation nuclei provided by low-level smoke particulates will
also form patchy fog across the forecast area this morning as well
as Saturday morning. Highs expected in the low 90s, outsides of mid-
80s in the higher terrain, with mostly low 70s for morning lows.

Thiem

LONG TERM /Saturday Night through Thursday/...

A persistent pattern will continue through the long term with a
broad upper ridge over the central and southern states...and an
upper trough over the northeast. This should bring some drier air
to the area and PWAT values lowering generally below 2.00 inches.
Even with a slightly drier pattern...latest model guidance still
indicates diurnal convection. By the first of the week the upper
trough deepens and pushes a frontal boundary into the southern
Appalachians. The front stalls and washes out by the end of the
period. Pops have mostly been kept in the chance category during
the daytime hours and slight chance or less overnight through
Thursday. Only very small chances of tropical low formation on
stationary front off the GA/FL coasts this weekend. Even if that
were to happen...storms would likely move north along the mid-
Atlantic coast.

41

AVIATION...
12Z Update...
A typical summertime forecast for GA this TAF period, with several
wx thresholds on the margins. SHRA/TSRA increases from 20-30% for
ATL/AHN to 40-50% for MCN/CSG during the afternoon. Winds will be
light, mostly below 7kts, and waffle around 360. FU/BR/FG is
limiting VSBYs through TAF area from 1-5 miles but very patchy
across the area, but expecting improvement with late morning
mixing to VFR. Overnight CIGs highly dependent on afternoon rains
but no restrictions expected at the present time.

//ATL Confidence...12Z Update...
Medium on all elements.

Thiem

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          92  71  90  71 /  30  30  30  10
Atlanta         92  72  90  71 /  20  20  30  10
Blairsville     87  66  85  66 /  30  20  40  20
Cartersville    94  71  91  71 /  20  10  30  10
Columbus        94  73  93  72 /  50  30  30  10
Gainesville     91  71  88  71 /  30  20  40  20
Macon           94  72  94  70 /  30  20  20  10
Rome            95  71  93  72 /  10  10  20  10
Peachtree City  92  71  90  71 /  30  20  30  10
Vidalia         94  72  92  70 /  30  20  10  10

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...20
LONG TERM....41
AVIATION...20
Hazardous weather outlook, Jul 23, 10:26 AM EST, 1 hour 34 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
1126 AM EDT Fri Jul 23 2021

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-241530-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
1126 AM EDT Fri Jul 23 2021

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...This Afternoon and Tonight...

Scattered thunderstorms are expected across north and central
Georgia this afternoon and evening. A few storms could become
strong and capable of producing very heavy rain, gusty winds, and
frequent lightning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

Scattered to numerous thunderstorms are possible across north and
central Georgia Saturday through Thursday...mainly in the
afternoon and evening. A few storms could become strong and
capable of producing locally heavy rain heavy rain... gusty winds
and frequent lightning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected through tonight.

In the hours before

Special weather statement, Jul 23, 11:59 AM EST, 1 minute before
Special Weather Statement
National Weather Service Peachtree City GA
1259 PM EDT Fri Jul 23 2021

GAZ083-095-231730-
Houston GA-Twiggs GA-
1259 PM EDT Fri Jul 23 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HOUSTON AND
SOUTHWESTERN TWIGGS COUNTIES UNTIL 130 PM EDT...

At 1258 PM EDT...a strong thunderstorm was over Huber, or 10 miles
west of Jeffersonville...moving south at 10 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Warner Robins, Centerville, Robins Air Force Base, Marion,
Tarversville, Bullard, Elberta, Fitzpatrick, Ripley and Huber.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3258 8372 3268 8366 3266 8360 3267 8360
      3268 8361 3270 8361 3270 8360 3274 8360
      3274 8358 3278 8353 3276 8339 3251 8341
TIME...MOT...LOC 1658Z 014DEG 9KT 3271 8352

WIND...40MPH

The radar

The Robins AFB radar (KJGX), 18 km away, was scanning. The volume nearest the first event began at 17:00 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Twiggs

When
July 23, 12:00 PM EST to 12:20 PM EST
Where
Twiggs County, 0.59 mi ENE of Huber
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
32.705, -83.542

The Twiggs County 911 center reported a tree blown down across Highway 129.

Thunderstorm Wind, Houston

When
July 23, 12:51 PM EST to 1:21 PM EST
Where
Houston County, 2.32 mi S of Henderson to 1.17 mi E of Houston Lake
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
32.297, -83.777

The Houston County 911 center reported a few trees blown down from southwest of Elko to the Houston Lake area.

Thunderstorm Wind, Fulton

When
July 23, 4:30 PM EST to 4:50 PM EST
Where
Fulton County, 2.46 mi SE of Atlanta to 4.24 mi NNE of Lakewood Hgts
Measured
55 kt (63 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
33.744, -84.371

The Fulton County Emergency Manager reported numerous trees blown down across the Grant Park/Zoo-Atlanta, Glenwood Park, Ormewood Park and East Atlanta Village areas.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2021Every state in 2021This day in weather historyWarnings in Georgia, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 963799, 963804, 963808.